People taking low doses of aspirin to protect their heart may be at risk for gastric bleeding, and those taking both aspirin and other common drugs may have an even higher bleeding risk, according to a new study.
"For most of these patients who are on aspirin, if the aspirin is for secondary prevention, basically the risk that is conferred by these drugs is never so high as to negate the benefits," researcher Dr Luis Rodríguez said.
But for people who have never had a heart attack, that might not be the case, he said –especially when aspirin is combined with other medications that further increase the risk of stomach bleeding.
The authors calculated that if 1,000 people not taking either aspirin or clopidogrel instead took both drugs, one to three of them would have gastric bleeding every year, according to the study, which was published online in Circulation.
5 in 1000 have gastric bleeding
According to the authors' estimates, over the same period, somewhere between 5 and 10 people in 1,000 in the general population will have gastric bleeding.
Dr Colin Baigent, a researcher from the University of Oxford in the United Kingdom who was not involved with the new study, said the findings were not a surprise, and "seem to be consistent with the evidence."
Dr Rodríguez, of the Spanish Centre for Pharmacoepidemiological Research in Madrid, and his colleagues analysed a database of primary care patients in the UK. They identified 2,049 people ages 40 to 84 with gastric bleeding between 2000 and 2007, and 20,000 age- and gender-matched controls.
The researchers compared records of these two groups to find out what medications individuals were currently taking and what they had been prescribed over the past year.
About 31% of people with gastric bleeding episodes were taking low-dose aspirin, compared to 19% of controls.
Overall, people taking any daily dose of aspirin were at almost twice the risk of gastric bleeding than people not taking aspirin. People taking both aspirin and clopidogrel were three to four times more likely to have a stomach bleed than those taking neither drug.
Patients who were taking aspirin in addition to a range of other drugs, including anti-inflammatory drugs such as ibuprofen and anticoagulants such as warfarin had a higher bleeding risk than those taking just aspirin.
According to Dr Baigent, "full compliance with aspirin (recommendations) will probably double the risk of major bleeding, and most of the major bleeding that occurs is attributed to gastrointestinal bleeding."
One way to address the risk of stomach bleeding in patients taking aspirin, Dr Rodríguez said, is to prescribe proton pump inhibitors.
(Reuters Health, Genevra Pittman, March 2011)